MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C1660
Medical Device Problem Codes Physical Resistance/Sticking (4012); Premature Separation (4045)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/04/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Evaluation of the returned ruby coil confirmed that the embolization coil was detached from the pusher assembly.Evaluation revealed that the pusher assembly was fractured, was kinked throughout its length, and the pull wire was retracted out of the pusher assembly distal tip.Based on the reported complaint, this damage was incidental and occurred during packaging for return to penumbra.Due to the returned damage, the device could not be functionally tested for the reported issue.Therefore, the root cause of the reported resistance and coil detachment during the procedure could not be determined.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal iliac artery (iia) using ruby coils and a non-penumbra microcatheter.It should be noted that the patient¿s anatomy was moderately tortuous and moderately calcified.During the procedure, the physician successfully implanted a ruby coil into the target vessel using the microcatheter.While advancing the second ruby coil into the microcatheter, the physician experienced resistance but continued to advance the ruby coil.While advancing the ruby coil through the mid-shaft of the microcatheter, resistance was encountered, and the ruby coil stopped advancing.The physician then pulled the pusher assembly of the ruby coil back and noticed that the ruby coil had unintentionally detached within the microcatheter.Therefore, the microcatheter containing the detached ruby coil was removed.It was reported that the ruby coil was flushed out of the microcatheter.The pusher assembly of the ruby coil was reported to be damaged while preparing for return.The procedure was completed using a total of nine additional ruby coils and pod packing coils (packing coil), along with the same microcatheter.There was no report of an adverse effect to the patient.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key20412806
Report Number3005168196-2024-00343
Device Sequence Number8390414
Product Code HCG
UDI-Device Identifier00814548019253
UDI-Public00814548019253
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K173614
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Distributor
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/09/2024
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberRBY2C1660
Device Lot NumberF00010093
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/27/2024
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/12/2024
Initial Report FDA Received Date10/09/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/02/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age78 YR
Patient SexMale
Date Report Sent to FDA01/01/2005